Alert archive / Kansas / Areal Flood Warnings in 2014
Areal Flood Warning 21, NWS Wichita, KS
NWS Wichita, KS issued this areal flood warning at May 24, 2014, 7:18 PM CDT for Chase County, Greenwood County, Kansas. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2014, 7:18 PM CDT (00:18 UTC)
- Expired
- May 25, 2014, 7:15 AM CDT
- In force
- 12 hr
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Chase County, KS, Greenwood County, KS
The radar
The Topeka radar (KTWX), 104 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 0.3 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 248 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 785 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 237 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
101
WGUS43 KICT 250018
FLWICT
BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
718 PM CDT SAT MAY 24 2014
KSC017-073-251215-
/O.NEW.KICT.FA.W.0021.140525T0018Z-140525T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
718 PM CDT SAT MAY 24 2014
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* FLOOD WARNING FOR...
NORTHWESTERN GREENWOOD COUNTY IN SOUTHEAST KANSAS...
SOUTHEASTERN CHASE COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 715 AM CDT SUNDAY
* AT 717 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.
DOPPLER RADAR ESTIMATED BETWEEN 1 AND 2 INCHES OF RAIN HAVE FALLEN
ACROSS THE AREA...WITH ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2
INCHES POSSIBLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO
HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO
FLOODING WHEN WATER BEGINS RISING.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
&&
LAT...LON 3798 9617 3795 9652 3812 9651 3818 9636
3817 9614
$$
JAKUB2 follow-up statements
083
WGUS83 KICT 250205
FLSICT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
905 PM CDT SAT MAY 24 2014
KSC017-073-251215-
/O.CON.KICT.FA.W.0021.000000T0000Z-140525T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GREENWOOD KS-CHASE KS-
905 PM CDT SAT MAY 24 2014
...THE FLOOD WARNING REMAINS IN EFFECT UNTIL 715 AM CDT SUNDAY FOR
SOUTHEASTERN CHASE AND NORTHWESTERN GREENWOOD COUNTIES...
MINOR FLOODING WILL BE POSSIBLE ACROSS THE WARNED AREA THROUGH THE
NIGHT TIME HOURS DUE TO EXCESSIVE RUNOFF FROM THE EARLIER HEAVY
RAINFALL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO
HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO
FLOODING WHEN WATER BEGINS RISING.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
&&
LAT...LON 3798 9617 3795 9652 3812 9651 3818 9636
3817 9614
$$
JAKUB972
WGUS83 KICT 251203
FLSICT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
703 AM CDT SUN MAY 25 2014
KSC017-073-251213-
/O.CAN.KICT.FA.W.0021.000000T0000Z-140525T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GREENWOOD KS-CHASE KS-
703 AM CDT SUN MAY 25 2014
...THE FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHEASTERN CHASE AND
NORTHWESTERN GREENWOOD COUNTIES...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 3798 9617 3795 9652 3812 9651 3818 9636
3817 9614
$$
SMITHWhat forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this areal flood warning went out at May 24, 6:45 PM CDT, 33 minutes earlier.
Area forecast discussion, May 24, 6:45 PM CDT, 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 645 PM CDT SAT MAY 24 2014 ...UPDATED FOR 00Z AVIATION DISCUSSION... .SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 322 PM CDT SAT MAY 24 2014 BROKEN RECORD FORECAST CONTINUES WITH LITTLE CHANGE IN AIRMASS THROUGHOUT THIS PERIOD. EXPECT PRECIPITATION TO PERSIST THROUGH SUNSET...WITH ANOTHER INCREASE IN CHANCES DEVELOPING SOME TIME AFTER MIDNIGHT AS RIPPLE IN FLOW WORKS THROUGH RIDGE AXIS. PRECIPITATION WILL LIKELY LINGER INTO SUN MORNING MAINLY IN SOUTHEAST KS. CURRENTLY THINKING ONLY SLIGHT CHANCES AREA WIDE DURING EARLY AFTERNOON...WITH MODELS STILL SUGGESTING A BETTER CHANCE DURING THE EVENING/OVERNIGHT. TIMING OF COURSE WITH ALL OF THESE ARE SUSPECT. WITH EXTENSIVE CLOUDS/PRECIPITATION...EXPECT DIURNAL TEMPERATURE RANGE TO BE REDUCED THROUGHOUT THE PERIOD. HIGH TEMPERATURES WILL BE A FUNCTION OF CLOUDS/PRECIPITATION...WITH ANY PERSISTENT RAINY LOCATIONS LIKELY COOLER THAN FORECAST...AND ANY SIGNIFICANT BREAKS IN CLOUDS WILL PUSH TEMPERATURES ABOVE FORECAST MAXES. WILL CONTINUE TO SEE ISOLATED FLOODING THREAT GIVEN RELATIVELY DEEP MOISTURE AND SLOW MOVEMENT. ANTICIPATE MUCH OF THE FLOODING TO BE A RESULT OF TORRENTIAL RATES OVERWHELMING LOCAL DRAINAGE CAPABILITIES. -HOWERTON .LONG TERM...(WEDNESDAY THROUGH SATURDAY) ISSUED AT 322 PM CDT SAT MAY 24 2014 UPPER LOW WILL SLOWLY DRIFT EAST/SOUTHEAST UNDER LONGWAVE RIDGE. LATEST RUNS OF GFS/ECMWF ARE STILL IN PRETTY GOOD AGREEMENT WITH TRACK OF LOW. HOWEVER CONFIDENCE IN THIS ACTUALLY VERIFYING IS LOW...GIVEN PROPENSITY FOR MODELS TO ERR IN THESE PATTERNS. TEMPERATURES LIKELY WILL REMAIN A BIT BELOW NORMAL GIVEN MOIST SOIL AND MOIST SOUTHEAST FLOW. RELATIVELY MOIST AIRMASS REMAINS IN PLACE WITH WEAK FLOW ALOFT...THUS CONTINUED THREAT FOR MAINLY AFTERNOON PRECIPITATION THROUGHOUT THE PERIOD. -HOWERTON && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING) ISSUED AT 645 PM CDT SAT MAY 24 2014 SCATTERED AREAS OF CONVECTION WILL CONTINUE TO AFFECT SOUTH CENTRAL AND SOUTHEAST KANSAS THIS EVENING...RESULTING IN PERIODS OF IFR/MVFR CIGS/VSBYS. LITTLE CHANGE IN THE WEATHER PATTERN IS EXPECTED INTO SUNDAY...WITH A MOIST/UNSTABLE AND UNCAPPED AIRMASS REMAINING IN PLACE ACROSS THE AREA. AREAS OF STRATUS CIGS AND MVFR FOG VSBYS ARE ALSO EXPECTED EARLY SUNDAY MORNING. KED && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 66 81 64 81 / 40 40 50 40 HUTCHINSON 65 80 63 81 / 40 40 50 40 NEWTON 65 80 63 81 / 40 40 50 40 ELDORADO 65 80 63 81 / 40 50 50 40 WINFIELD-KWLD 66 81 64 82 / 40 50 50 40 RUSSELL 64 81 62 81 / 40 30 40 40 GREAT BEND 63 80 62 80 / 40 30 40 40 SALINA 65 82 64 81 / 40 40 40 40 MCPHERSON 65 81 63 80 / 40 40 50 40 COFFEYVILLE 67 83 66 83 / 40 40 50 40 CHANUTE 65 83 65 83 / 40 40 50 40 IOLA 65 82 65 82 / 40 40 50 40 PARSONS-KPPF 66 83 65 83 / 40 40 50 40 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, May 24, 3:43 PM CDT, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 343 PM CDT SAT MAY 24 2014 KSZ032-033-047>053-067>072-082-083-091>096-098>100-252045- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 343 PM CDT SAT MAY 24 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SCATTERED SHOWERS AND STORMS ARE EXPECTED TONIGHT. THE STRONGER STORMS WILL BE CAPABLE OF 50 MPH WINDS AND SMALL HAIL. HOWEVER...THE MAIN THREAT WILL BE LOCALIZED FLOODING DUE TO THE HIGH RAINFALL RATES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SHOWERS AND STORMS ARE EXPECTED TO CONTINUE THROUGH AT LEAST WEDNESDAY. SMALL HAIL AND WINDS TO 50 MPH WILL BE POSSIBLE WITH THE STRONGER STORMS. LOCALIZED FLOODING WILL REMAIN THE PRIMARY THREAT. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. REPORTS OF FLOODING OR RAINFALL IN EXCESS OF 1.5 INCHES WOULD BE APPRECIATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP HOWERTON
In the hours before
Special weather statement, May 24, 3:38 PM CDT, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 338 PM CDT SAT MAY 24 2014 KSZ070-242130- GREENWOOD- 338 PM CDT SAT MAY 24 2014 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SIGNIFICANT WEATHER ADVISORY FOR... NORTHEASTERN GREENWOOD COUNTY IN SOUTHEAST KANSAS... * UNTIL 430 PM CDT * AT 336 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR HAMILTON...OR 11 MILES NORTHEAST OF EUREKA...MOVING EAST AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... HAMILTON AND VIRGIL. WINDS TO 50 MPH AND TORRENTIAL DOWNPOURS ARE POSSIBLE WITH THIS STORM. THIS STORM MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD THE RISK FOR MINOR LOW-LAND FLOODING BECOME MORE IMMINENT. && LAT...LON 3815 9596 3787 9596 3788 9627 3802 9632 TIME...MOT...LOC 2038Z 258DEG 8KT 3796 9618 JAKUB
Special weather statement, May 24, 4:27 PM CDT, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
427 PM CDT SAT MAY 24 2014
KSZ070-071-242215-
GREENWOOD-WOODSON-
427 PM CDT SAT MAY 24 2014
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
EAST CENTRAL GREENWOOD COUNTY IN SOUTHEAST KANSAS...
NORTHWESTERN WOODSON COUNTY IN SOUTHEAST KANSAS...
* UNTIL 515 PM CDT
* AT 423 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHEAST OF HAMILTON...OR
15 MILES NORTHEAST OF EUREKA...MOVING EAST AT 10 MPH.
* LOCATIONS IMPACTED INCLUDE...
VIRGIL.
WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL ALSO PRODUCE PONDING OF WATER ON ROADWAYS DUE TO
TORRENTIAL DOWNPOURS.
&&
LAT...LON 3785 9586 3788 9614 3804 9613 3807 9595
3804 9595 3805 9590 3805 9585
TIME...MOT...LOC 2126Z 262DEG 8KT 3793 9604
JAKUBSpecial weather statement, May 24, 5:30 PM CDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
530 PM CDT SAT MAY 24 2014
KSZ072-242300-
ALLEN-
530 PM CDT SAT MAY 24 2014
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
NORTHEASTERN ALLEN COUNTY IN SOUTHEAST KANSAS...
* UNTIL 600 PM CDT
* AT 528 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR KINCAID...OR 14 MILES NORTHEAST
OF IOLA...MOVING EAST AT 10 MPH.
* LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF NORTHEASTERN ALLEN COUNTY.
WINDS OF 40 TO 50 MPH ARE POSSIBLE WITH THIS STORM.
THIS STORM MAY ALSO PRODUCE PONDING OF WATER ON ROADWAYS DUE TO
TORRENTIAL DOWNPOURS.
&&
LAT...LON 3793 9507 3792 9508 3794 9525 3800 9527
3805 9528 3804 9508 3803 9507
TIME...MOT...LOC 2229Z 254DEG 7KT 3802 9517
JAKUBSpecial weather statement, May 24, 6:21 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 621 PM CDT SAT MAY 24 2014 KSZ069-250000- BUTLER- 621 PM CDT SAT MAY 24 2014 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SIGNIFICANT WEATHER ADVISORY FOR... EAST CENTRAL BUTLER COUNTY IN SOUTH CENTRAL KANSAS... * UNTIL 700 PM CDT * AT 618 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF LEON...OR 16 MILES SOUTHEAST OF EL DORADO...MOVING NORTHEAST AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... LEON AND BEAUMONT. WINDS 40 TO 50 MPH ARE POSSIBLE WITH THIS STORM. THIS STORM MAY PRODUCE PONDING OF WATER ON ROADWAYS DUE TO TORRENTIAL RAINFALL. && LAT...LON 3769 9688 3784 9652 3755 9653 3755 9680 TIME...MOT...LOC 2321Z 222DEG 7KT 3762 9673 JAKUB
Special weather statement, May 24, 6:24 PM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 624 PM CDT SAT MAY 24 2014 KSZ092-093-250015- COWLEY-SUMNER- 624 PM CDT SAT MAY 24 2014 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SIGNIFICANT WEATHER ADVISORY FOR... WEST CENTRAL COWLEY COUNTY IN SOUTH CENTRAL KANSAS... EAST CENTRAL SUMNER COUNTY IN SOUTH CENTRAL KANSAS... * UNTIL 715 PM CDT * AT 623 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 5 MILES NORTHWEST OF GEUDA SPRINGS...OR 13 MILES SOUTHEAST OF WELLINGTON...MOVING NORTHEAST AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... OXFORD. WINDS 40 TO 50 MPH ARE POSSIBLE WITH THIS STORM. THIS STORM MAY PRODUCE PONDING OF WATER ON ROADWAYS DUE TO TORRENTIAL DOWNPOURS. && LAT...LON 3735 9731 3732 9699 3708 9712 3713 9733 TIME...MOT...LOC 2324Z 209DEG 11KT 3717 9720 JAKUB
Special weather statement, May 24, 7:00 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 700 PM CDT SAT MAY 24 2014 KSZ092-093-250030- COWLEY-SUMNER- 700 PM CDT SAT MAY 24 2014 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SIGNIFICANT WEATHER ADVISORY FOR... NORTHWESTERN COWLEY COUNTY IN SOUTH CENTRAL KANSAS... NORTHEASTERN SUMNER COUNTY IN SOUTH CENTRAL KANSAS... * UNTIL 730 PM CDT * AT 658 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR UDALL...OR 9 MILES NORTHWEST OF WINFIELD...MOVING NORTH AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... UDALL AND ROCK. WINDS 40 TO 50 MPH ARE POSSIBLE WITH THIS STORM. THIS STORM MAY PRODUCE PONDING OF WATER ON ROADWAYS DUE TO TORRENTIAL RAINFALL. && LAT...LON 3734 9722 3747 9719 3747 9692 3732 9699 TIME...MOT...LOC 0000Z 194DEG 10KT 3734 9711 JAKUB
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 7:00 PM CDT | Special Weather Statement | ICT | Cowley | 30 min |
| May 25, 2:19 PM CDT | Special Weather Statement | ICT | Cowley | 26 min |
| May 25, 2:52 PM CDT | Special Weather Statement | ICT | Butler | 38 min |
| May 25, 3:42 PM CDT | Areal Flood Warning | ICT | Cowley | 5 hr |
| May 25, 4:33 PM CDT | Special Weather Statement | ICT | Sedgwick | 42 min |
| May 25, 5:00 PM CDT | Special Weather Statement | ICT | Chautauqua, Elk | 45 min |
| May 25, 6:06 PM CDT | Special Weather Statement | ICT | Woodson | 39 min |
| May 25, 6:47 PM CDT | Special Weather Statement | ICT | Allen | 58 min |
Nearby
Areal Flood Warnings in Kansas, 2014Every areal flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.